Anti-depressants linked with seizures in babies

A large scale study in the USA has suggested that babies may be more likely to be born prematurely or suffer from seizures soon after birth if their mothers have used anti-depressants during their pregnancy.

Anti-depressants linked with seizures in babies

by Louise-Anne Geddes, Mindful Mum, 31st May 2012

The findings were published online in the American Journal of Obstetrics and Gynaecology, and researchers say that the safest option is to stop using anti-depressants during pregnancy if this is possible.  The study aimed to explore the links between antidepressant medication use patterns during pregnancy and pregnancy outcomes.

Large scale study

The study examined data from 228,876 pregnancies covered by Tennessee Medicaid between 1995 and 2007.  23,280 women had anti-depressant prescriptions prior to their pregnancies.  Of this number, 75% filled no prescriptions during the 2nd and 3rd trimesters of their pregnancy, and 10.7% used their anti-depressants throughout their pregnancy.  Using one, two, or three anti-depressants during the second trimester was associated with ‘shortened gestational age’, and using selective serotonin reuptake inhibitors (SSRI) during the third trimester was associated with infant convulsions.

Conclusions

The study concluded that ‘most women discontinue antidepressant medications prior or during the first trimester of pregnancy. Second trimester antidepressant use is associated with preterm birth, and third trimester SSRI use is associated with infant convulsions’.

Source:  American Journal of Obstetrics and Gynaecology, Maternal antidepressant use and adverse outcomes: a cohort study of 228,876 pregnancies, May 2012

Photo: stevensnodgrass @ Flickr

Comments for 'Anti-depressants linked with seizures in babies'

Leave a Reply

This entry was posted in Avoid During Pregnancy, Baby, Baby Health & Wellness, Pregnancy, Pregnancy Medicines and Supplements, Your Pregnancy Health. Bookmark the permalink.